Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 104, NWS Columbia, SC

July 3, 2015Aiken County, Edgefield County, McCormick County, South Carolina; 4 counties in Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2015, 11:28 AM EDT for Aiken County, Edgefield County, McCormick County, South Carolina; 4 counties in Georgia. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2015, 11:28 AM EDT (15:28 UTC)
Expired
Jul 3, 2015, 12:30 PM EDT
In force
62 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC

The radar

The Robins AFB radar (KJGX), 129 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 12:05 PM EDTTSTM WND DMG4 Wnw Grovetown, GATREE DOWN AT WRIGHTSBORO ROAD AND BAKER PLACE ROAD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 11:05 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WUUS52 KCAE 031528
SVRCAE
GAC073-181-189-245-SCC003-037-065-031630-
/O.NEW.KCAE.SV.W.0104.150703T1528Z-150703T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1128 AM EDT FRI JUL 3 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA...
  LINCOLN COUNTY IN EAST CENTRAL GEORGIA...
  MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA...
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA...
  SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA...
  WEST CENTRAL AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHWESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 1230 PM EDT

* AT 1128 AM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
  LINCOLNTON TO 8 MILES NORTHWEST OF MIDWAY-HARDWICK...AND MOVING
  EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AIKEN...NORTH AUGUSTA...GROVETOWN...EVANS...THOMSON...CLEARWATER...
  BELVEDERE...AUGUSTA...FORT GORDON...MARTINEZ...HEPHZIBAH...
  HARLEM...LINCOLNTON...GLOVERVILLE...BURNETTOWN...BLYTHE...
  DEARING...PARKSVILLE...PLUM BRANCH AND MODOC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
 
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3366 8251 3365 8249 3382 8259 3384 8257
      3387 8212 3362 8168 3326 8213 3330 8217
      3327 8228 3331 8234 3331 8239 3334 8244
      3335 8255 3341 8255 3346 8259 3360 8265
TIME...MOT...LOC 1528Z 291DEG 32KT 3377 8256 3311 8338 

$$
1 follow-up statement
303 
WWUS52 KCAE 031613
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1213 PM EDT FRI JUL 3 2015

GAC181-031623-
/O.CAN.KCAE.SV.W.0104.000000T0000Z-150703T1630Z/
LINCOLN GA-
1213 PM EDT FRI JUL 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF 
LINCOLN COUNTY. 

LAT...LON 3362 8168 3326 8213 3330 8217 3327 8228
      3331 8234 3331 8239 3334 8244 3335 8255
      3341 8255 3381 8201
TIME...MOT...LOC 1613Z 291DEG 46KT 3368 8202 3343 8199 3339 8249 3302
8286

$$

GAC073-189-245-SCC003-037-065-031630-
/O.CON.KCAE.SV.W.0104.000000T0000Z-150703T1630Z/
RICHMOND GA-MCDUFFIE GA-COLUMBIA GA-MCCORMICK SC-AIKEN SC-
EDGEFIELD SC-
1213 PM EDT FRI JUL 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT
FOR RICHMOND...SOUTHEASTERN MCDUFFIE...COLUMBIA...SOUTHEASTERN
MCCORMICK...WEST CENTRAL AIKEN AND SOUTHWESTERN EDGEFIELD COUNTIES...

AT 1213 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES
SOUTHWEST OF EDGEFIELD TO AUGUSTA TO NEAR THOMSON TO NEAR
SANDERSVILLE...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
AIKEN...NORTH AUGUSTA...GROVETOWN...EVANS...THOMSON...CLEARWATER...
BELVEDERE...AUGUSTA...FORT GORDON...MARTINEZ...HEPHZIBAH...HARLEM...
GLOVERVILLE...BURNETTOWN...BLYTHE...DEARING...MURPHYS ESTATES AND
CLARKS HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY 
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS.
 
&&

LAT...LON 3362 8168 3326 8213 3330 8217 3327 8228
      3331 8234 3331 8239 3334 8244 3335 8255
      3341 8255 3381 8201
TIME...MOT...LOC 1613Z 291DEG 46KT 3368 8202 3343 8199 3339 8249 3302
8286

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:07 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 3, 10:07 AM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1007 AM EDT FRI JUL 3 2015

.SYNOPSIS...
AN UPPER LEVEL TROUGH...WEAK SURFACE BOUNDARIES...AND PLENTIFUL
ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE...PROVIDING A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS AND NEAR NORMAL TEMPERATURES
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RADAR TRENDS SUPPORT A TRAINING RADAR PATTERN WAS SETTING UP WITH
SHOWERS AND STORMS SUSTAINED BY THE STRONG H85 JET. THE ANALYSIS
SHOWED PRECIPITABLE WATER JUST OVER 2 INCHES. WE HAVE POSTED A
FLASH FLOOD WATCH FOR THE CENTRAL AND SOUTH PART OF THE FORECAST
AREA FOR TODAY.

THE LINE ECHO WAVE PATTERN APPROACHING THE CSRA AND SOUTH
MIDLANDS FROM THE WEST THIS MORNING INDICATES SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON. SHEAR WILL BE STRONG. THE
ANALYSIS SHOWED H85 WINDS 30 TO 40 KNOTS MOVING INTO THE AREA.
TORNADOES ARE NOT OUT OF THE QUESTION BASED ON THIS SHEAR COMBINED
WITH SURFACE- BASED LI/S LIKELY LOWERING TO -4 TO -6 IN THE SOUTH
PART OF THE FORECAST AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
AN UPPER LEVEL TROUGH WILL REMAIN OVER THE E CONUS TONIGHT AND
INTO THE WEEKEND...WITH A SERIES OF EMBEDDED SHORT WAVES PROGGED
TO MOVE THROUGH THE REGION. A FRONTAL BOUNDARY TO OUR NORTH AND
WEST SHOULD SLOWLY SLIP SOUTHWARD AND INTO AT LEAST THE NORTHERN
PORTIONS OF THE CWA THIS WEEKEND.  MODELS MAINTAIN PRECIPITABLE
WATER VALUES AROUND 1.6 TO 1.8 INCHES THROUGHOUT THE WEEKEND.
CHANCE TO GOOD CHANCE POPS STILL APPEARS TO BE REASONABLE. MOST
CONVECTIVE ACTIVITY WOULD APPEAR TO BE DIURNALLY FAVORED...THOUGH
TIMING OF SHORT WAVES AND PRESENCE OF SURFACE BOUNDARIES COULD
PROVIDE AT LEAST A SLIGHT CHANCE AT OTHER TIMES.

BY SUNDAY NIGHT AND INTO MONDAY THE MODELS BEGIN TO SHIFT THE
MAIN UPPER FLOW TO OUR NORTH WITH WEAK SOUTHERN STREAM UPPER
TROUGHINESS REMAINING OVER THE SE CONUS/MID ATLANTIC. BOTH THE GFS
AND ECMWF SHOW AN UPPER LOW CUTTING OFF OVER THE CENTRAL APPS/MID
ATLANTIC SUNDAY NIGHT INTO MONDAY. COMBINE THIS WILL A WEAK
FRONTAL BOUNDARY THAT COULD SLIP SOUTH INTO OUR FORECAST AREA
DURING THIS PERIOD...CHANCE TO GOOD CHANCE POPS CONTINUE TO
APPEAR REASONABLE.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
BOTH THE GFS AND ECMWF ARE IN GENERAL AGREEMENT WITH THE UPPER
FLOW PATTERN THROUGH THE MAJORITY OF THE LONGER TERM. MAIN UPPER
TROUGH APPEARS TO WEAKEN AND PUSH NORTHEASTWARD...WHICH WILL BRING
MORE OF A LESS AMPLIFIED AND MORE ZONAL FLOW TO THE SOUTHEAST.
AT THE SURFACE THE MAIN BOUNDARY THAT HAS BEEN ACROSS THE AREA
WILL BECOME MORE DIFFUSE. THE UPPER PATTERN HINTS AT ANOTHER
TROUGH DEVELOPING TOWARDS THURSDAY...WHICH WOULD LEAD TO THE
APPROACH OF ANOTHER SURFACE FRONT BY THE END OF THE WEEK. GENERALLY
ACCEPTED A BLEND HPC AND MOS GUIDANCE THROUGH THE PERIOD.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE TAF
PERIOD MAINLY ASSOCIATED WITH THE STRONG H85 JET. OBSERVATIONS
SUPPORT VFR CONDITIONS DURING MUCH OF THE TIME...BUT THERE WILL BE
PERIODS OF IFR CONDITIONS IN HEAVIER THUNDERSTORMS. VERY STRONG
WIND MAY MIX DOWN DURING SOME OF THE HEAVIER SHOWERS.

EXTENDED AVIATION OUTLOOK...EXPECT RESTRICTIONS AT TIMES IN MAINLY
AFTERNOON AND EVENING THUNDERSTORMS AND EARLY MORNING STRATUS OR
FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR SCZ018-020-
     025>028-030-031-035>038-041.
GA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.

&&

99
Hazardous weather outlook, Jul 3, 9:01 AM EDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
901 AM EDT FRI JUL 3 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
041315-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
901 AM EDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD POSSIBLY CONTAIN
DAMAGING WIND. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MAINLY AFTERNOON THUNDERSTORMS THROUGH THE PERIOD COULD POSSIBLY
CONTAIN DAMAGING WIND. EXCESSIVE RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:21 AM EDTAreal Flood AdvisoryCAEEdgefield, McCormick114 min
Jul 3, 9:33 AM EDTFlash Flood WatchCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Edgefield and 6 more4 hr
Jul 3, 11:26 AM EDTAreal Flood AdvisoryCAEAiken, Edgefield, McCormick3 hr
Jul 3, 12:24 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell66 min
Jul 3, 1:11 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg34 min
Jul 3, 3:46 AM EDTSpecial Weather StatementCAERichmond29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.